Alert archive / Kansas / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 18, NWS Topeka, KS
NWS Topeka, KS issued this severe thunderstorm warning at Apr 9, 2017, 11:45 PM CDT for Brown County, Nemaha County, Kansas. It was in force for 45 min. 4 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 9, 2017, 11:45 PM CDT (04:45 UTC)
- Expired
- Apr 10, 2017, 12:30 AM CDT
- In force
- 45 min
- Issued by
- NWS Topeka, KS
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 50.0 mph
Counties Brown County, KS, Nemaha County, KS
The radar
The Topeka radar (KTWX), 116 km from the middle of the area, began a volume at 04:49 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 9, 11:57 PM CDT | HAIL 1 | Nne Morrill, KS | |
| Apr 10, 12:03 AM CDT | HAIL 1.25 | Sabetha, KS | FROM SOCIAL MEDIA. TIME ESTAMTED FROM RADAR DATA. |
| Apr 10, 12:04 AM CDT | HAIL 1 | 2 N Morrill, KS | |
| Apr 10, 12:24 AM CDT | HAIL 1 | 5 Se Sabetha, KS |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched 4 storm reports to this severe thunderstorm warning; the first came 12 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 9, 11:28 PM CDT | Severe Thunderstorm Watch | SPC | 4 hr |
The nearest sounding before it
Topeka, KS (KFOE), launched 00:00Z, 4.8 hours before the alert went out and 101 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2023 J/kg
- Mixed-layer CIN
- -70 J/kg
- Mixed-layer LCL
- 1543 m above ground
- 0-6 km bulk shear
- 46 kt
- 0-1 km storm-relative helicity
- 132 m²/s²
- 0-3 km storm-relative helicity
- 99 m²/s²
- Significant tornado parameter
- 0.4
- Supercell composite
- 6.4
The text
As transmitted.
519 WUUS53 KTOP 100445 SVRTOP KSC013-131-100530- /O.NEW.KTOP.SV.W.0018.170410T0445Z-170410T0530Z/ BULLETIN - IMMEDIATE BROADCAST REQUESTED Severe Thunderstorm Warning National Weather Service Topeka KS 1145 PM CDT SUN APR 9 2017 The National Weather Service in Topeka has issued a * Severe Thunderstorm Warning for... Northeastern Nemaha County in northeastern Kansas... Northern Brown County in northeastern Kansas... * Until 1230 AM CDT * At 1144 PM CDT, a severe thunderstorm was located near Morrill, moving east at 35 mph. HAZARD...Quarter size hail. SOURCE...Radar indicated. IMPACT...Damage to vehicles is expected. * Locations impacted include... Hiawatha, Sabetha, Fairview, Morrill, Reserve and Hamlin. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3984 9534 3983 9587 4000 9589 4000 9534 TIME...MOT...LOC 0444Z 263DEG 32KT 3994 9575 HAIL...1.00IN WIND...<50MPH $$ Baerg
1 follow-up statement
600 WWUS53 KTOP 100515 SVSTOP Severe Weather Statement National Weather Service Topeka KS 1215 AM CDT MON APR 10 2017 KSC013-131-100530- /O.CON.KTOP.SV.W.0018.000000T0000Z-170410T0530Z/ Nemaha-Brown- 1215 AM CDT MON APR 10 2017 ...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1230 AM CDT FOR NORTHEASTERN NEMAHA AND NORTHERN BROWN COUNTIES... At 1213 AM CDT, severe thunderstorms were located along a line extending from near Reserve to 4 miles south of Sabetha, moving east at 20 mph. HAZARD...Half dollar size hail. SOURCE...At 1203 AM half-dollar size hail was reported in Sabetha. IMPACT...Damage to vehicles is expected. Locations impacted include... Hiawatha, Sabetha, Fairview, Morrill, Reserve and Hamlin. PRECAUTIONARY/PREPAREDNESS ACTIONS... For your protection move to an interior room on the lowest floor of a building. && LAT...LON 3984 9534 3983 9587 4000 9589 4000 9534 TIME...MOT...LOC 0513Z 256DEG 17KT 4000 9559 3984 9583 HAIL...1.25IN WIND...<50MPH $$ Baerg
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Topeka, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 9, 6:45 PM CDT, 5 hours earlier.
Area forecast discussion, Apr 9, 6:45 PM CDT, 5 hours before
Area Forecast Discussion National Weather Service Topeka KS 645 PM CDT Sun Apr 9 2017 ...Update to aviation forecast discussion... .SHORT TERM...(This evening through Monday) Issued at 311 PM CDT Sun Apr 9 2017 Water vapor imagery showing upper trough deepening over central Wyoming while a lead wave helped develop convection over northern Nebraska. Cirrus remains rather thick in eastern Kansas downstream of another though weaker upper wave over the Southern Rockies with some stratus in far eastern Kansas under the strong capping inversion evident on KTOP 12Z sounding. Initial cold front making its way south across south central Nebraska with dryline moving east into southern Kansas and western Oklahoma. The complex upper trough making this dryline setup atypical with surface lows over far eastern and north central Nebraska at 18Z. Chances for convection before 0Z continue to look lower with time. 18Z analysis shows MLCIN around 350 J/kg in eastern Kansas with aforementioned clouds keeping strong heating in check. Convergence along with weak dryline also looking weak at best and should struggle to break the cap despite cooling aloft provided in part by the southern wave as it moves overhead late this afternoon and this evening. Better chances for storms look to be this evening into the early morning as cold front swings through eastern Kansas with most guidance leaning this way. MLCIN does not increase much despite diurnal trends in southerly flow ahead of the front, with MLCAPE values around 1500 J/kg and effective shear likely around 40 kts. This would support more of a hail versus tornado and wind threat. Front's exit overnight should end storms well before dawn. Have kept northwestern areas dry with updated runs rotating any precip ahead of the Wyoming wave northeast of that area. Secondary cold front moves through Monday afternoon with a stronger shot of cold air following. Still some variation in temps here with steady afternoon temps quite possible in the north and west and have lowered highs a bit there. .LONG TERM...(Monday night through Sunday) Issued at 311 PM CDT Sun Apr 9 2017 Monday night, a surface ridge of high pressure will build southward across KS. North-northeast surface winds will become light through the the early morning hours Tuesday. Clear skies, light winds and a dry airmass will allow temperatures to drop into the mid 30s with some areas across the northern counties dropping down to around 32 degrees. Therefore, expect patchy frost across much of the CWA. Tuesday through Tuesday night, the surface ridge will shift east into the lower MS river valley. light northeast surface winds will become southeasterly through the late afternoon hours. Highs will reach the lower to mid 60s. Wednesday through Sunday, A lee surface trough will deepen across the central and southern high plains. The resulting southerly low level flow will advect deep gulf moisture northward across the southern and central plains. A series of upper level troughs will pass east and northeast across the plains and provide ascent for chances of showers and thunderstorms through the period. A southern stream upper level trough across TX on thursday will amplify as if lifts northeast into KS. The mid level flow will increase from the southwest and there may be enough vertical windshear and instability for strong to severe thunderstorms across the CWA Thursday afternoon into the evening hours. The surface front will remain stationary across northern and western NE on Friday. South-southwesterly 850mb winds will continue to advect deep gulf moisture northward across the CWA, so we will see chances for showers and thunderstorms into Friday. Another amplified upper trough will move east across the northern plains friday night and Saturday which will cause a cold front to push into the the CWA late in the afternoon. Thunderstorms will develop ahead of the front and move east across the CWA late Saturday afternoon into Saturday night. The mid level flow looks weaker only 20 to 30 KTS. We may see a break in the thunderstorms if the cold front can push south into OK before becoming stationary. The front will lift back north as a warm front as a series of upper level troughs lift northeast across the plains next Monday into the middle of next week. Late this week and into next week we may see several rounds of thunderstorms which may cause another round of possible river flooding. && .AVIATION...(For the 00Z TAFS through 00Z Monday evening) Issued at 641 PM CDT Sun Apr 9 2017 VFR conditions are expected throughout the period. Isolated to perhaps scattered thunderstorms are possible this evening at all terminals. Beginning near 03Z at MHK and shortly there after for the Topeka terminals. Showers and thunderstorm chances will then push southeast of the terminals after 06Z. As the cold front pushes through the area overnight winds will veer to the west. Westerly winds will increase during the mid-morning hours on Monday with sustained near 15 knots and gusts approaching 20 to 25 knots. && .TOP WATCHES/WARNINGS/ADVISORIES... NONE. && SHORT TERM...65 LONG TERM...Gargan AVIATION...Baerg
Hazardous weather outlook, Apr 9, 3:20 PM CDT, 8 hours 25 minutes before
Hazardous Weather Outlook National Weather Service Topeka KS 320 PM CDT Sun Apr 9 2017 KSZ008>012-020>024-026-034>040-054>056-058-059-102030- Republic-Washington-Marshall-Nemaha-Brown-Cloud-Clay-Riley- Pottawatomie-Jackson-Jefferson-Ottawa-Dickinson-Geary-Morris- Wabaunsee-Shawnee-Douglas-Lyon-Osage-Franklin-Coffey-Anderson- 320 PM CDT Sun Apr 9 2017 This hazardous weather outlook is for east central...north central and northeast Kansas. .DAY ONE...This Afternoon and tonight. There continues to be a chance for severe thunderstorms this evening across northeast and east central Kansas. If storms develop then Large hail and damaging winds are the main hazards. Elevated rangeland fire danger indices will continue across portions of north central Kansas through the late afternoon and early evening hours. .DAYS TWO THROUGH SEVEN...Sunday through Friday. The probability for widespread hazardous weather is low. .SPOTTER INFORMATION STATEMENT... Spotters may be needed this evening across northeast and east central Kansas. && More detailed information can be accessed at... http://www.weather.gov/top/sitrep
In the hours before
Special weather statement, Apr 9, 10:23 PM CDT, 1 hour 22 minutes before
Special Weather Statement
National Weather Service Topeka KS
1023 PM CDT SUN APR 9 2017
KSZ010-100345-
Marshall-
1023 PM CDT SUN APR 9 2017
...SIGNIFICANT WEATHER ADVISORY FOR NORTHEASTERN MARSHALL COUNTY
UNTIL 1045 PM CDT...
At 1022 PM CDT, Doppler radar was tracking a strong thunderstorm 5
miles northwest of Beattie, moving northeast at 40 mph.
Nickel size hail and wind gusts up to 50 mph will be possible with
this storm.
Locations impacted include...
Summerfield.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Frequent cloud to ground lightning is occurring with this storm.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
LAT...LON 3999 9624 3987 9650 3993 9660 4000 9653
4000 9624
TIME...MOT...LOC 0322Z 231DEG 36KT 3993 9648
BaergThe office that day
Everything else NWS Topeka, KS issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 10:23 PM CDT | Special Weather Statement | TOP | Marshall | 22 min |
| Apr 10, 12:28 AM CDT | Severe Thunderstorm Warning | TOP | Brown | 47 min |
| Apr 10, 3:23 PM CDT | Frost Advisory | TOP | Brown, Clay, Dickinson, Geary, Jackson, Jefferson and 7 more | 18 hr |
| Apr 10, 3:23 PM CDT | Freeze Warning | TOP | Cloud, Marshall, Republic, Washington | 18 hr |
Nearby
Severe Thunderstorm Warnings in Kansas, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.